Iowa, 2015

Winter Storm in Iowa, November 26, 2015

November 26, 2015 · NWS OAX · 1 event in 1 county or zone

As a potent upper level storm system moved across the northern Plains on November 25th a sharp cold front slowly moved south through Nebraska and Iowa. This allowed for some of the coldest air of the early winter season to move into the mid Missouri River Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As a potent upper level storm system moved across the northern Plains on November 25th a sharp cold front slowly moved south through Nebraska and Iowa. This allowed for some of the coldest air of the early winter season to move into the mid Missouri River Valley. As warm and moist air continued to stream northeast across the area over this air the stage was set for a mix of freezing rain, sleet, and snow. The mix started early on the morning of the 26th and continued through the day creating some hazardous conditions for holiday travelers, scattered power outages, and some tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 26, 5:29 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Nov 26, 5:29 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 AM CST THU NOV 26 2015

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 328 AM CST THU NOV 26 2015

MAIN ISSUE IS TIMING PCPN CHANGE OVER AS WELL AS POTENTIAL SNOW
AMOUNTS. CURRENT SFC OBS INDICATE LEADING EDGE OF COLD FRONT HAS
PRETTY MUCH PUSHED THRU THE CWA EXTENDING FROM CNTRL IA TO S-CNTRL
KS WITH STOUT INFLUX OF GULF MOISTURE POOLING ALONG THE BNDRY.

AT THIS POINT JUST MATTER OF TIME NOW BEFORE PCPN ACTIVITY GETS
UNDERWAY AS CONTINUOUS MOISTURE OVERRUNNING THE SLOW MOVING SFC
BNDRY LEADS TO A GRADUAL TRANSITION FROM RA/FZRA/SLEET MIX TO SNOW
AS THE CAA LAYER DEEPENS. MAIN AREA OF SN ACCUM THOUGH SHOULD BE
CONFINED OVER THE NRN CWA WITH 1-2 INCHES POSSIBLE.

DURING THE AFTN HOURS...BUFKIT SOUNDINGS INDICATE THE THERMAL
STRUCTURE OVER PORTIONS OF THE SRN CWA WILL FAVOR A FREEZING RAIN
EPISODE AS THE COLD AIR CUTS UNDERNEATH THE WARMER AIR MASS LAYER
ALOFT. THE POTENTIAL IS THERE FOR ROADWAY ICE ACCUMULATIONS UP TO A
QUARTER INCH...ASSUMING OF COURSE PAVEMENT TEMPS WILL BE SUB-ZERO.
BECAUSE OF THIS...HAVE DECIDED TO UPGRADE THE REMAINDER OF THE
COUNTIES CURRENTLY UNDER A WATCH TO A WARNING. THE FREEZING RAIN
THREAT WILL DIMINISH BY EARLY EVENING WHEN BEST FORCING/MOISTURE
SHIFTS EWD.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 328 AM CST THU NOV 26 2015

NO MAJOR CHANGES PLANNED AT THIS POINT AS BOTH THE ECM/GFS SUGGEST
PCPN WILL BE POSSIBLE THRU THE MAJORITY OF THE EXTENDED PDS IN
RESPONSE TO MOIST UPGLIDE COUPLED WITH DPVA ASSOCIATED WITH LARGE
CLOSED UPPER LOW SITUATED OVER WRN CONUS. ECM AND GFS ARE IN
AGREEMENT DOMINATE PCPN TYPE WILL BE SNOW.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 524 AM CST THU NOV 26 2015

IFR OR LIFR ALONG WITH SIGNIFICANT ICING CONDITIONS ARE FORECAST
THIS TAF PERIOD. CIGS BELOW FL010 WILL CONTINUE ACROSS ALL EASTERN
NEBRASKA TAF SITES AT LEAST THROUGH 00Z...AND LIKELY THROUGH
06Z...BEFORE IMPROVING. WIDESPREAD PRECIPITATION IS ALSO FORECAST
THROUGH THAT TIME. FREEZING RAIN OR SNOW WILL TURN TO ALL SNOW AT
KOFK BEFORE 18Z...WHILE RAIN WILL TRANSITION TO FREEZING RAIN AT
KOMA AND KLNK BY 18Z. A GRADUAL CHANGE TO SNOW WILL OCCUR AT THOSE
SITES AROUND 00Z. A WARM LAYER ALOFT AROUND FL050 IS FORECAST TO
GRADUALLY COOL BY LATE AFTERNOON...BUT WILL OFFER A LAYER OF ABOVE
FREEZING AIR FOR PILOTS EXPERIENCING ICING ABOVE AND BELOW THAT
LEVEL. NORTH WINDS WILL AVERAGE 15 TO 30KT DURING THE TAF PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR NEZ045-051>053-065-066-078.

     WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     NEZ067-068-088>090-092.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR NEZ091-093.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ015-
     018-030>034-042>044-050.

IA...WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR IAZ055-056-069.

     WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     IAZ079-080.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR IAZ090-091.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ043.

&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DERGAN
Hazardous weather outlook, Nov 26, 4:07 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 AM CST THU NOV 26 2015

NEZ011-012-016-017-270015-
KNOX-CEDAR-ANTELOPE-PIERCE-
407 AM CST THU NOV 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A MIX OF SLEET AND LIGHT SNOW IS EXPECTED TODAY WITH ACCUMULATIONS
OF AN INCH OR SO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE NEXT SATURDAY NIGHT THROUGH
MONDAY NIGHT AS A COUPLE OF WEATHER DISTURBANCES MOVE ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

IAZ043-NEZ015-018-030>034-042>044-050-270015-
MONONA-THURSTON-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-
COLFAX-DODGE-BUTLER-
407 AM CST THU NOV 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL THIS EVENING. A
MIX OF FREEZING RAIN...SLEET AND SNOW WILL DEVELOP THIS MORNING
BEFORE CONTINUING AS ALL SNOW THIS AFTERNOON AND EVENING.
ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE DURING THIS TIME.
IN ADDITION...FREEZING RAIN MAY LEAD TO ICE ACCUMULATIONS UP TO
ONE TENTH OF AN INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE NEXT SATURDAY NIGHT THROUGH
MONDAY NIGHT AS A COUPLE OF WEATHER DISTURBANCES MOVE ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY ICE OR SNOW ACCUMULATION
REPORTS.

IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093-
270015-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
WASHINGTON-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-
SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
407 AM CST THU NOV 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING IN EFFECT THROUGH THIS EVENING. RAIN WILL
CHANGE TO FREEZING RAIN DURING THE LATE MORNING HOURS...THEN MIX
WITH SLEET AND SNOW BY LATE AFTERNOON WITH ACCUMULATIONS MOSTLY
LESS THAN INCH. IN ADDITION...FREEZING RAIN MAY LEAD TO ICE
ACCUMULATIONS UP TO ONE QUARTER OF AN INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE NEXT SATURDAY NIGHT THROUGH
MONDAY NIGHT AS A COUPLE OF WEATHER DISTURBANCES MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY ICE OR SNOW ACCUMULATION
REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Shelby

When
November 26, 9:00 AM CST to 5:00 PM CST
Where
Shelby forecast zone
Reported by
Emergency Manager
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Emergency management reported that ice accumulation ranged from around an eight of an inch to around a quarter of an inch in the county. The majority of the higher ice accumulations were noted in the Westphalia area were some damage to trees and power outages were noted.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603358.